|Wrongly described PEP? Should I stop?
Aug 7, 2004
Hello. I had what now seems to be a low-risk encounter, however my doctor put me on PEP (combivir 2x a day) just to be "safe".. but now I am concerned that it could be more dangerous than my risk.
I had protected (latex condom) intercourse with an escort (very brief) and I fingered her. The condom did not come off or break, there was no blood anywhere, and no cuts or abrasions anywhere on my hands or genitalia.
I started the PEP 40 hours after the incident, and have been on it now for 36 hours or so (going to take my 4th dose) and I've had no side effects save for some nausea after the first pill.
Speaking to one other doctor and a hotline, I was told that this was overkill especially since my exposure might be considered low risk.
Should I just continue with the combivir, or am I setting myself up for more dangerous side effects?
If I do continue, is there anything showing it does anything (any effect) when started 40 hours after exposure?
| Response from Dr. Young
Thanks for your post.
I would agree with your second doctor- your exposure would be considered very low risk, probably in the range where your risk of side effects from PEP outwieghs the risk of acquiring HIV. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.